Post-Op Day #5


So, today was not a good day.  At all.  I was worried about how she would do through the night because of the pain she had last night, but she did good.  Even early this morning, she was sleepy, but still seemed okay.  Around 9am she started complaining about her shoulder blades hurting.  I tried to get her to eat something so that she could take her pain medicine.  I only got two vanilla sugar wafers in her and then gave her some of her medicine.  It finally kicked in and, of course, made her sleepy.  She also said that her stomach was hurting.

When she woke up around lunchtime, I made her get up and walk 3 laps around the center of our house.  At the hospital, the physical therapist just said to increase her activity each day, so I figured we would just increase the amount of laps around the middle of the house.  After that, I tried to get her to eat some more so we could try to keep medicine in her.  She ate a small bit of noodles in chicken broth.  At the hospital they gave me a prescription for MiraLAX (the powder that dissolves in liquid).  I tried to be tricky and dissolve it in her chicken broth but she hardly drank any of it.

After this last dose of medicine, she just kept kept complaining that her stomach hurt, along with everything else.  About 30 minutes later, she threw up.  Ironically, her doctor’s office called right after that to see how she was doing.  I explained to them that she had just gotten sick and was still in pain.  They asked if she had had a bowel movement yet and I told them no.  The nurse said that she would check with the doctor on getting a prescription for Zofran and that she would call me back.

While waiting on the nurse to call back, Mackenzie is just laying in bed, in tears, saying “Will I feel like this every day?”.  It just breaks my heart knowing I can’t make anything better.

The nurse finally calls back and says that she got the okay to get a prescription for the nausea medicine and that the doctor wants her to drink that MiraLAX stuff once an hour for 4 hours.  The dosage on the bottle says to drink a cap-full dissolved in liquid once every 8 hours and he wants me to try to drink 4 doses of this stuff in 4 hours?  I’m thinking in my mind that it’s just crazy!  She is hardly eating at all and they’re mainly worried about her pooping?!

I mix up the first glass of the MiraLAX and it takes her about 30 minutes to get it down.  Sure enough, 30 minutes after that it all comes back up.  So frustrating.  As if throwing up isn’t bad enough, I’m sure it hurts like hell after having major back surgery.  I decide to back off on the MiraLAX because there’s no way she’s going to keep 3 more doses down if she can’t keep the first one down.

My sweet mom picked up her Zofran prescription for me, so I gave her a dose, hoping it would help.  About 30 minutes later, Mackenzie starts crying from her head hurting so bad.  I couldn’t give her any more medicine, so we tried ice packs, heating packs, but nothing was working.  I started to get worried that it was one of those headaches that patients can get after spinal taps or spinal surgeries, so I Googled it but the symptoms didn’t match up.  Then I was in the kitchen and saw the bottle of Zofran…the first warning in big letters says “MAY CAUSE HEADACHES”.

She fell asleep for a little while, but then woke up crying that her stomach was hurting.  Around 5:30 she threw up again.  At this point I’m just getting pissed off.  This should all be getting better.  Today wasn’t supposed to be worse than yesterday.  So I call the doctor’s office once again and ask for the on-call PA to call me back.  When she finally calls me back, I explain the whole story, and she seems to think the sickness is from the Lortab pain medicine.  She recommended to alternate between plain Tylenol and Advil and stop taking the Lortab.  Hopefully this will make her not need the nausea medicine.  I just hope Tylenol and Advil can control her pain.

The only good thing to report from today was that she did finally poop (sorry if that’s TMI)!  At least that’s one less thing to worry about.  Please pray that tomorrow will be better!

Advertisements

4 thoughts on “Post-Op Day #5

    1. Hi Wanda…Yes, I’ve decided that we aren’t going to take the Zofran anymore. It doesn’t seem to help and the headaches just don’t help either!

Leave me a comment! Come on, you know you want to!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s